Whitesburg KY
Mostly cloudy
Mostly cloudy
73°F
 

Is prostate to blame for sluggish bladder?




 

 

DEAR DR. ROACH: I would like your opinion on enlarged prostate. My primary care doctor sent me for a blood test and said my PSA number was too high, then sent me to a urologist. He said my bladder is not emptying and that I am having urine retention in the bladder. After one week of medication (Rapaflo), I had a catheter inserted for another week. He measured the urine in the bladder, and it was 880 ml. Now he is suggesting surgery. Is he going too fast? What are your thoughts on the procedure and side effects? Will this correct the problem? — D.G.

ANSWER: The bladder is drained via a tube called the urethra, and in men, the urethra runs right through the middle of the prostate. As men get older, the prostate commonly enlarges, and this can cause resistance to flow. The symptoms can range from mildly annoying to complete obstruction. Complete obstruction is an emergency, since the kidneys will fail within a few days of being unable to drain urine at all.

But the obstruction does not need to be complete in order to cause kidney damage. It’s the high pressure in the urethra, bladder and ureters (the tubes that allow urine to flow from the kidneys to the bladder) that causes kidney damage. Placing a catheter allows the urine to drain at low pressure if the problem is in the urethra.

Normal bladder capacity is between 300-400 ml. At 880 ml, you would experience very abnormal bladder drainage and would be at high risk for ongoing kidney damage. Thus, I completely agree with your urologist that something, probably surgical, needs to be done quickly.

It’s not completely clear to me whether your inability to drain the bladder is due to obstruction from enlarged prostate, even though an elevated PSA suggests that this might be the case. It also is possible that there is something wrong with the nerves that go to or from the bladder. I suspect your urologist has done additional bladder tests to help sort this out.

The booklet on the prostate gland discusses enlargement as well as cancer. Readers can obtain a copy by writing: Dr. Roach — No. 1001W, 628 Virginia Drive, Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.

.

DEAR DR. ROACH: I have weaned off Zoloft, and I noticed a swelling of my fingers — I can’t get my rings on. Do you think it is related? — E.P.

ANSWER: Discontinuing an antidepressant such as sertraline (Zoloft) certainly can cause symptoms. Dizziness, fatigue, muscle aches, anxiety and irritability are common. It happens more frequently if the drug is suddenly stopped versus tapered down over weeks. Paroxitine (Paxil) seems to have the highest incidence of symptoms on stopping.

However, I haven’t seen swelling as a result of stopping sertraline. It may be related, but I doubt it. Is it possible that you are consuming more salt? That’s the most common reason for increased fluid in the fingers over a short time.

I would see your doctor if it doesn’t go away in a week or so.

Readers may emai l questions to ToYourGood- Health@med.cornell.edu.


Leave a Reply